Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 242, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2002, 4:51 PM CDT for Brule County, South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 8, 2002, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 191 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:00 PM CDT | Hail 1 | Pukwana, SD | |
| Aug 8, 5:00 PM CDT | Thunderstorm Wind 52 E | Kimball, SD | Thunderstorm winds caused tree damage, including numerous branches blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1473 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
022 WUUS53 KFSD 082151 SVRFSD SDC015-082230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 450 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 530 PM CDT * AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF KIMBALL TO 17 MILES SOUTHWEST OF KIMBALL...OR FROM 11 MILES NORTHEAST OF CHAMBERLAIN TO 23 MILES SOUTHEAST OF CHAMBERLAIN...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PUKWANA AROUND NOW KIMBALL AROUND 505 PM CDT THIS WARNING REPLACES...AND EXTENDS THE PREVIOUSLY ISSUED WARNING FOR THE ENTIRE COUNTY OF BRULE. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4393 9927 4352 9926 4352 9882 4393 9883 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:45 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 8, 3:45 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT THU AUG 8 2002 WDSPRD TSTMS...SOME SVR...HAVE FIRED ALG CONVERGENCE BOUNDARY IN CNTRL SD...AND WILL SLOWLY MOVE EWD TOWARDS SE SD TNGT. PROBLEM IS STG UPR HIGH AND DRIER AIR LINGERING IN IOWA AND ERN MN WHICH WILL LIKELY HOLD OFF CONVECTION IN AT LEAST MOST OF NWRN IA AND PARTS OF SWRN MN TNGT. WILL GO BACK TO LKLY PLUS POPS IN NWRN CWA...WITH CHC SVR THIS EVE. MOST MODELS...EXCEPT NGM THIS TIME...PRETTY POOR WITH NEXT WAVE EXPCD TO DVLP ALG FNT FOR SERN HLF CWA FOR FRI AFTN AND EVE...AS UPR TROF WILL HAVE PLENTY OF SRN DYNAMICS. THIS WAVE SHOULD BE AS SIGNIFICANT AS THIS FIRST SHOT IN NWRN CWA TNGT. PREV FCST IN THE BALLPARK OVERALL THRU REST OF FCST...BUT WILL MOVE UP CHC TSTMS IN CWA FOR LATE SUN NGT. STILL FEEL AVN TOO FAST HOWEVER. WILL TAKE OUT CHC SHWRS FOR WED...AS MODELS NOT AS GOOD LOOKING AS BEFORE WITH NEXT WAVE. COOLEST AND MOST PLEASANT DAYS SHOULD BE TUE AND WED... AND THEN A WARMUP. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Aug 8, 11:00 AM CDT, 5 hours 51 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT THU AUG 8 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... HIGH PRESSURE WILL KEEP RELATIVELY STABLE AIR IN PLACE ACROSS MOST OF NORTHEAST NEBRASKA...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA THROUGH MIDNIGHT. STRONG THUDNERSTORMS SHOULD DEVELOP OVER CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON...WHERE THE AIR IS MOST UNSTABLE...AND MOVE EAST THROUGH THE NIGHT. AS THE STORMS MOVE EAST THE AIR BECOMES LESS UNSTABLE...SO THE SEVERE THREAT SHOULD REMAIN GENERALLY TO THE WEST OF A TYNDALL TO BROOKINGS LINE. A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY...KEEPING A CONTINUED CHANCE FOR THUNDERSTORMS. THE BETTER CHANCE FOR SEVERE THUNDERSTORMS ON FRIDAY WILL SHIFT SOUTH AND EAST INTO SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NEBRASKA AND IOWA. SDZ038-039-050-052-053-057>059-063-064-090500- BEADLE-KINGSBURY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX- DOUGLAS- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 1100 AM CDT THU AUG 8 2002 * FORECAST THROUGH MIDNIGHT: AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN SOUTH DAKOTA WILL SHIFT EAST LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD REDEVELOP IN CENTRAL SOUTH DAKOTA AND MOVE NORTHEAST...BRINGING A CHANCE OF ISOLATED SEVERE THUNDERSTORMS TO THE AREA. THE MAIN THREATS WOULD BE WIND GUSTS UP TO 60 MPH AND HAIL UP TO NICKEL SIZE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM. SDZ040-054>056-060>062-065>066-068>070-MNZ071-072-080-081-089-090- 097-098-090500- BROOKINGS-LINCOLN-LYON-MINER-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD- HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-TURNER- BON HOMME-YANKTON-CLAY- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS... LUVERNE...WORTHINGTON...YANKTON...VERMILLION... 1100 AM CDT THU AUG 8 2002 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. A FEW THUNDERSTORMS MAY MOVE INTO THE AREA LATE THIS EVENING THROUGH THE OVERNIGHT HOURS...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ067-071-IAZ001>003-012>014-020>022-031-032-NEZ013-014-090500- LINCOLN-LYON-OSCEOLA-DICKINSON-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...ROCK RAPIDS...SPIRIT LAKE...ELK POINT...SIOUX CENTER... SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT THU AUG 8 2002 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:48 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 42 min |
| Aug 8, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 46 min |
| Aug 8, 4:48 PM CDT | Flash Flood Warning | FSD | Brule | 87 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.